Aa
A
A
Close
Avatar universal
Resuming exercise after using the antibiotic ciprofloxacin
Hello

I'm wondering when it's safe to resume exercise after using the antibiotic ciprofloxacin.

I do intense cardio (trail-running or versa-climber), and lift about three times per week, alternating days with sunday off.  I'm in pretty good physical condition with the exception of a bulging L5-S1 disc and occasional sciatica on my right side. I was recently moving into a new house - doing some very heavy lifting that I should have called for backup with, and the next day began having sharp pains in my lower-right abdominal quadrant.  I also had serious bowel irregularities and nausea. Afraid that I might have been dealing with appendicitis, I went to the ER. After a CT scan, tons of testing, and a thorough physical examination the doctor concluded that it was as epididymitis.  All STD tests were negative, and there were no clear signs of anything in my blood that would indicate a serious infection, nor did I have a fever. The pain was almost identical to the pain after my vasectomy, except only on the right.  He prescribed ciprofloxacin for two weeks, and I finished the last one yesterday.

I'm literally going crazy not being able to work out for almost three weeks!!  However the antibiotics reference sheet said that tendinitis was a common side effect, especially rupture of the achilles tendon. So, I'm wondering when I can get back out there.

Any help or personal experiences would be awesome.  Thanks!

Cancel
4 Answers
Page 1 of 1
Avatar universal
As you are being treated for epididymitis you have to take some rest and antibiotics properly for a week and then you can always exercise and there are many other options of antibiotics and you can change to any other antibiotic as work outs are your passion.
Discuss with your physician to change from Ciprofloxacillin.
Do not lift weight and use proper foot wear, do not aggravate your back problem.
Take care!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Thank you for the response.

I'm done with the antibiotics and I've been resting a lot. It seems that I'm ok now.  I'm just wondering how long the medicine affects the tendons. Does it take a long time to fully clear the system or do these potential risks drag on?

Thank you.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Any medicine clears by half life and depending on T1/2 the ciprofloxacillin will flush out of your system. With decreasing blood levels in your system as you have stopped the drug, well you can start exercising. Take care!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
The t 1/2 of cipro is 3-5 hrs and it might have cleared mostly by now.
Cipro has good safety record, side effects occur in less than 10 % patients but are generally mild, withdrawal is needed only in 1.5 % cases.
Tendon rupture and tendonitis as a whole across the world few cases reported.

I was asking you to rest because of your epididymitis and not primarily for the cipro.
Take care!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Recent Activity
973741 tn?1342346373
Blank
specialmom commented on Saw the babies again ...
13 hrs ago
4059843 tn?1465214932
Blank
mishymoshymarcy Im actually not even sure a... Comment
15 hrs ago
4769306 tn?1451008167
Blank
KeeLolo commented on veronica0808's status
Jul 26
Blank
Weight Tracker
Achieve your weight goals
Start Tracking Now
Blank
Exercise Tracker
Make exercise part of your routine
Start Tracking Now
Top Healthy Living Answerers
1236893 tn?1408490528
Blank
973741 tn?1342346373
Blank
Avatar universal
Blank
Arlington, VA
1530171 tn?1448133193
Blank
London, ON
Exercise & Fitness Community Resources
RSS Expert Activity
233488 tn?1310696703
Blank
Marathon Running Done Over Many Yea...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
233488 tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
748543 tn?1463449675
Blank
TMJ/TMJ The Connection Between Teet...
01/15 by Hamidreza Nassery , DMD, FICOI, FAGD, FICCMOBlank
Top Healthy Living Answerers
1236893 tn?1408490528
Blank
973741 tn?1342346373
Blank
Avatar universal
Blank
Arlington, VA
1530171 tn?1448133193
Blank
London, ON